Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Dodge City, KS

May 16, 2021Lane County, Kansas

NWS Dodge City, KS issued this areal flood warning at May 16, 2021, 10:12 PM CDT for Lane County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 10:12 PM CDT (03:12 UTC)
Expired
May 17, 2021, 4:15 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Lane County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

695 
WGUS43 KDDC 170312
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
1012 PM CDT Sun May 16 2021

KSC101-170915-
/O.NEW.KDDC.FA.W.0003.210517T0312Z-210517T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lane KS-
1012 PM CDT Sun May 16 2021

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Northern Lane County in west central Kansas...

* Until 415 AM CDT Monday.

* At 1012 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 3 inches of rain have fallen.

Some locations that will experience flooding include...
  Shields, Pendennis and Healy.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3853 10025 3854 10064 3870 10065 3870 10025

$$

TATRO

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 6:10 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 16, 6:10 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
610 PM CDT Sun May 16 2021

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 151 PM CDT Sun May 16 2021

Another round of thunderstorms will be possible tonight as
thunderstorms developing over eastern Colorado late today move
into southwest Kansas. The areas we will be monitoring convective
initiation later this afternoon will be in extreme southeast
Colorado near the New Mexico border and a surface boundary that
will extend from east central Colorado into north central Kansas.
Given the heating expected during the afternoon and upslope flow
the southeastern Colorado storms will be the first to develop and
as they develop they will move slowly east towards extreme
southwest Kansas. The convection along the surface boundary may
hold off until evening but it also is expected to develop and move
slowly east during the overnight hours. The winds across eastern
Colorado and western Kansas will be weak and 0-6km shear does not
favor super cell development. High precipitable water values, weak
winds and slow moving storm motions suggests that heavy rain and
downburst winds may be the main hazards from these storms as they
move into western and north central Kansas overnight. Some hail
also can not be ruled out but hail sizes will be mainly less than
one inch.

Heavy rainfall for the past few nights have been focused across
mainly north central and west central Kansas. Based on radar
estimates from the past 24 hours on rainfall along with what is
expected later tonight the current flash flood watch still looks
good for Scott and Lane counties.

As these storms move across western Kansas tonight the surface
boundary/cold front will drop south across southwest Kansas and
move into the Panhandle of Texas and northwest Oklahoma where it
will briefly stall out before attempting to return north as a warm
front on Monday. Increasing low level moisture and up slope flow
will be present behind this surface boundary and may result in
some early morning precipitation. It will be interesting to see
how far north this boundary will move during the day on Monday if
some light rain/drizzle develops early Monday. At this time
confidence either way is low so will continue to trend towards the
general trend of the latest models. This will favor the warm
front lifting north in southwest Kansas during the day as an upper
level trough, stronger than the past few upper waves, lifts
northeast out of New Mexico and into southwest Kansas during the
day. 0-6km shear across western Kansas is forecast to be greater
than 30 knots with the flow across the surface boundary supporting
the potential for discrete storms, at least early. This would
support the chance for severe thunderstorms late day and early
Monday night. Large hail, strong winds and periods of heavy
rainfall will be possible from the storms.

Temperatures on Monday will be tricky given the uncertainty on
how far north the warm front will move and how much sun will
develop north of this boundary given the depth of low level
moisture from the BUFR soundings earlier this morning. If the
front moves north and we get some afternoon sun then highs
climbing in the upper 70s look possible. On the other hand if the
front stays to the south and a northeast wind and cloudy skies
linger through late day the highs may struggle to get out of the
60s.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM CDT Sun May 16 2021

Monday night into Tuesday the upper low that had been slowly
moving east across the four corners region over the past few days
will finally begin moving out into the Southern and Central
Plains. This will result in at least one more round of widespread
thunderstorms early next week before this system finally moves
east of western Kansas mid week. Once this system moves east
another upper low will begin to move into the four corners region
late week/early next weekend. As it does it will be setting the
stage for another round of thunderstorms across southwest Kansas
not only over the upcoming weekend but also into early next week.

Temperatures will be in the 60s and 70s for the start of the work
week but are expected to rebound back into the 80s late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 605 PM CDT Sun May 16 2021

Unsettled weather will continue through the beginning of the time
period with pop up thunderstorms around HYS as of 23Z and will
keep VCTS in the TAFs through the initial time period. Storms will
lower cloud ceilings to IFR flight conditions and they will
likely contain heavy rain to reduce surface visibilities and the
potential of strong winds.

Later tonight another round of storms will try to move out of
eastern Colorado and affect GCK and LBL around 04-06Z with the
same potential of heavy rain and brief gusty winds. Cloud ceilings
will fall for all TAF sites as the cloud shield from the storms
brings in lower stratus that MVFR to IFR flight conditions will be
possible through 18Z. After 18Z we should see some breaks in the
clouds which would allow higher ceilings through 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  73  55  74 /  50  40  80  70
GCK  55  73  53  72 /  60  30  60  70
EHA  54  76  52  74 /  80  30  70  60
LBL  55  76  52  74 /  60  30  70  60
HYS  57  69  56  73 /  50  50  60  70
P28  59  76  59  75 /  50  40  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ043-044.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, May 16, 4:51 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
451 AM CDT Sun May 16 2021

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
451 AM CDT Sun May 16 2021 /351 AM MDT Sun May 16 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a Slight Risk of severe thunderstorms again late Sunday as
storms develop across eastern Colorado and move east into western
Kansas. The main risk from thunderstorms will be torrential rainfall
rates as storms may be slow-moving given weak mid level winds.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast for each period
Monday through Friday this week. Much of the additional
forecast rainfall will occur between Monday Night and Wednesday
Night.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly across
far west central and southwest Kansas as storms move out
of Colorado.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 16, 8:33 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
833 PM CDT Sun May 16 2021

KSZ044-045-170215-
Lane KS-Ness KS-
833 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHWESTERN TREGO AND
NORTHEASTERN LANE COUNTIES UNTIL 915 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnold, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ness City, Ransom, Utica, Pendennis and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10017 3869 10000 3847 9971 3827 9996
      3870 10040
TIME...MOT...LOC 0133Z 260DEG 5KT 3853 10002

GERARD
Special weather statement, May 16, 8:38 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
838 PM CDT Sun May 16 2021

KSZ084-170230-
Morton KS-
838 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 930
PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Richfield and Wilburton.

LAT...LON 3726 10204 3730 10167 3700 10165 3699 10204
TIME...MOT...LOC 0138Z 257DEG 15KT 3703 10195

GERARD
Special weather statement, May 16, 9:11 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
911 PM CDT Sun May 16 2021

KSZ045-063-064-170300-
Finney KS-Hodgeman KS-Ness KS-
911 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...SOUTH
CENTRAL NESS AND WESTERN HODGEMAN COUNTIES UNTIL 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Jetmore, moving southwest at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3839 10003 3826 9967 3795 9994 3818 10037
TIME...MOT...LOC 0211Z 048DEG 16KT 3824 9993

GERARD
Special weather statement, May 16, 9:15 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
915 PM CDT Sun May 16 2021

KSZ043>045-170300-
Lane KS-Scott KS-Ness KS-
915 PM CDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 915 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Healy to near Shields to near
Beeler. Movement was southwest at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Dighton, Alamota, Beeler, Pendennis, Healy and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10038 3839 10007 3831 10028 3870 10086
TIME...MOT...LOC 0215Z 066DEG 5KT 3874 10069 3856 10045 3841 10023

GERARD
Local storm report, May 16, 9:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     FLOOD            ALEXANDER               38.47N 99.55W
05/16/2021                   RUSH               KS   PUBLIC

            REPORTS OF WATER OVER HIGHWAY 96 NEAR
            ALEXANDER AND RAINFALL OF OVER 2 INCHES.

&&

GT
Special weather statement, May 16, 10:07 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1007 PM CDT Sun May 16 2021

KSZ044-045-063-064-170345-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
1007 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES
UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Kalvesta, moving southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3833 10026 3817 9994 3795 10008 3820 10059
TIME...MOT...LOC 0306Z 051DEG 8KT 3821 10012

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:03 PM CDTSpecial Weather StatementDDCRush42 min
May 16, 7:20 PM CDTSpecial Weather StatementDDCNess40 min
May 16, 7:27 PM CDTSevere Thunderstorm WarningDDCRush34 min
May 16, 7:52 PM CDTSevere Thunderstorm WarningDDCNess, Rush38 min
May 16, 8:31 PM CDTSpecial Weather StatementDDCNess44 min
May 16, 8:33 PM CDTSpecial Weather StatementDDCNess42 min
May 16, 8:38 PM CDTSpecial Weather StatementDDCMorton52 min
May 16, 9:11 PM CDTSpecial Weather StatementDDCHodgeman49 min
May 16, 9:15 PM CDTSpecial Weather StatementDDCLane45 min
May 16, 9:25 PM CDTAreal Flood WarningDDCNess, Rush6 hr
May 16, 10:03 PM CDTAreal Flood WarningDDCNess6 hr
May 16, 10:07 PM CDTSpecial Weather StatementDDCHodgeman38 min
May 16, 10:33 PM CDTSpecial Weather StatementDDCHamilton42 min
May 16, 11:15 PM CDTSpecial Weather StatementDDCFinney30 min
May 16, 11:16 PM CDTSpecial Weather StatementDDCHamilton29 min
May 16, 11:33 PM CDTSpecial Weather StatementDDCKearny27 min
May 16, 11:41 PM CDTSpecial Weather StatementDDCFinney, Kearny49 min
May 16, 11:50 PM CDTFlash Flood WarningDDCFinney, Hamilton, Kearny3 hr
May 17, 12:08 AM CDTFlash Flood WarningDDCScott3 hr
May 17, 12:37 AM CDTSpecial Weather StatementDDCGray38 min
May 17, 12:50 AM CDTFlash Flood WarningDDCGray3 hr
May 17, 6:14 PM CDTSpecial Weather StatementDDCScott61 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.